Ohio, 2019Flash Flooding in Ohio, May 28 to 29, 2019
May 28 to 29, 2019 · NWS CLE · 2 events in 2 counties and zones
An area of low pressure over Ohio drifted northeast driving a weak cold front south into the area in the evening. A lake breeze set up a convergence zone inland which enhanced storm development.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure over Ohio drifted northeast driving a weak cold front south into the area in the evening. A lake breeze set up a convergence zone inland which enhanced storm development. Storms were slow movers and had rainfall rates around 2 inches per hour. This produced localized flooding in some areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 28, 2:18 PM EST, 3 hours 27 minutes earlier.
Area forecast discussion, May 28, 2:18 PM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
318 PM EDT Tue May 28 2019
.SYNOPSIS...
Low pressure over the region will drift northeast tonight
driving a weak cold front south into the area this evening. The
front will stall in the area tonight and Wednesday as waves of
low pressure move east along the boundary. The front will
finally drop south of the area behind low pressure Thursday.
High pressure will build in for Friday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Low pressure just north of Lake Erie will move east this evening
and in its wake, a cold front will move south into the area. The
front is currently in sern lwr MI into central Indiana. There
is however, convergence set up across the inland counties from
near the FDY area ene, enhanced across nern OH and nwrn PA by
the lake breeze. Thunderstorms have developed along this
convergence zone. Currently surface based CAPES are around
3500j/kg. Thermodynamics support large hail and strong downburst
winds. Shear support steady state, rotating storms especially
east half of the area. Expect strong to severe thunderstorms to
continue to spread east across the area into early evening.
Overnight convection should tend to drift sse and weaken through
the late evening. After midnight the HRRR shows convection
moving back toward the area from the west along the stalled out
boundary. The HRRR takes most of this north more across the lake
and possibly affecting some of the northwestern counties.
Towards morning another wave will be moving east through
northern Indiana toward northwestern OH. Wednesday this stalled
front will be across the area and models show another weak
impulse moving east along the front during the day. Would expect
redevelopment with the more favored area across the southern
and eastern counties. Will need to keep chance pops going
through Wednesday night. Towards morning Thursday however will
increase pops back to likely in the west as another low
approaches from the west. Highs Wednesday from north 70 north
to near 80 far south.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday will likely be another active weather day over the
forecast area. A shortwave trough over the central CONUS will
propagate east into the Great Lakes region and get absorbed into
a larger trough over the eastern CONUS. At the surface a low
will enter Ohio and move east across the forecast area. With
good forcing expected over the region along with decent
instability and moisture and some good jet dynamics, showers and
thunderstorms are likely on Thursday and some severe storms may
be possible. Have continued with the high likely PoPs, but have
not gone to categorical as there are coverage concerns at this
time. There are some timing issues still at this time, but
Thursday will be yet another day to watch in what is an active
weather week. High pressure will emerge over the eastern Great
Lakes on Friday behind Thursday's low. Light northerly flow,
some slight cold air advection, and sinking air entering the
region will keep temperatures near to perhaps a couple degrees
below normal.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
Will continue with a fairly generic forecast for the weekend.
Northwest flow sets up over the region with the best energy
aloft on Saturday and again on Monday afternoon. Have the
highest PoPs during those time periods, but nothing more than
scattered showers and thunderstorms. While northwest flow will
persist over the region, not too much appears to be in place to
alter temperatures to far above or below normal.
&&
.AVIATION /18Z Tuesday THROUGH Sunday/...
Showers and thunderstorms will continue to track across
northern Ohio and nwrn PA into the evening along and ahead of a
weak cold front dropping into the area from the north. Some
storms may be severe with strong gusty winds and hail through
early evening. Expect CIGS to be low VFR, mostly under 5kft,
through the afternoon and evening with IFR/LIFR expected within
thunderstorms. The favorable area of thunderstorm development
will tend to drift south into the evening with a likely break
mid/late evening. Guidance suggests more showers and storms
approach from the west after 06z-08z with additional development
to be expected into the morning Wednesday. CIGS overnight
however should drop to MVFR with the front across the region and
very moist air in place. No big change for Wednesday and a mix
of VFR down to IFR in weather.
OUTLOOK...Non-VFR possible for periods of time through
Thursday.
&&
.MARINE...
A cold front will push south of the lake tonight and flow will
shift winds around to the north and then northeast. The front
then lingers over the area on Wednesday and may try to move back
north to the southern lakeshore, but flow will likely remain
light out of the northeast. The front remains over the area on
Thursday and low pressure will move northeast towards the lake
on Thursday night. Winds will flip around to the southwest and
then west with this system moving through the region. High
pressure emerges over the area on Friday and light northerly
flow and dry weather on the lake will allow for Friday to be the
best marine weather day of the period. A weak front enters the
basin for Saturday and winds may shift around to the northwest
by Saturday night. At this time, not expecting any marine
headlines on the lake.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...TK
NEAR TERM...TK
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...TK
MARINE...Mitchell/Sefcovic
Hazardous weather outlook, May 28, 12:59 PM EST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
159 PM EDT Tue May 28 2019
LEZ142>149-OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-
291800-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
159 PM EDT Tue May 28 2019
...SEVERE THUNDERSTORM WATCH 273 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
There is a slight risk for severe thunderstorms on Wednesday. The
main threats will be large hail and damaging thunderstorm winds.
There is also a marginal risk for Thursday away from the lake.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
LEZ061-162>169-291800-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
159 PM EDT Tue May 28 2019
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, May 28, 4:50 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
550 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG 5 SW WILMOT 40.61N 81.71W
05/28/2019 HOLMES OH EMERGENCY MNGR
LARGE TREE DOWN ON SR 515.
&&
RCLocal storm report, May 28, 4:55 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
555 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 5 SSW MOUNT EATON 40.62N 81.74W
05/28/2019 HOLMES OH EMERGENCY MNGR
LARGE TREE DOWN ON TR 654 NORTH OF CR 160.
&&
RCLocal storm report, May 28, 5:18 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
618 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 2 SSE CUYAHOGA FALLS 41.14N 81.51W
05/28/2019 E1.00 INCH SUMMIT OH TRAINED SPOTTER
&&
RCLocal storm report, May 28, 5:23 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
623 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 SW SILVER LAKE 41.13N 81.50W
05/28/2019 E1.00 INCH SUMMIT OH TRAINED SPOTTER
&&
RCLocal storm report, May 28, 5:32 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
632 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL 6 SE CRAIG BEACH 41.06N 80.89W
05/28/2019 E1.25 INCH MAHONING OH TRAINED SPOTTER
&&
RCLocal storm report, May 28, 5:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
641 PM EDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0544 PM TSTM WND DMG 5 SW WILMOT 40.61N 81.71W
05/28/2019 HOLMES OH EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 5
SW WILMOT. MULTIPLE TREES DOWN ON SR 515.
&&
RCFlash Flood, Mahoning
- When
- May 28, 5:45 PM EST to May 29, 7:45 PM EST
- Where
- Mahoning County, 2.11 mi N of Poland to 1.55 mi NNW of Canfield
- Cause
- Heavy Rain
- Property damage
- $3.0 million
- Reported by
- Public
- Coordinates
- 41.050, -80.617
From 4:30 p.m. until around 8 p.m., a line of heavy rain stalled along Route 224 from Poland all the way to Canfield in Mahoning County. The hardest hit areas were Boardman, Poland, and Canfield. As four or five inches of rain fell in just a few hours, water was waist-deep in many areas. Hardest hit were the neighborhoods of Glendale, Rockdale and Locust avenues off of Route 224, across from the Boardman Plaza in Canfield. There were a number of ground-floor and basement apartments along Indian Run Drive inundated. Canfield Village Middle and High Schools were closed for several days due to flooding. In total over 550 homes and businesses were impacted. Thirty one sustained major damage, most from garden view apartments and a few family residents. The majority of residents impacted fell under the minor and/or affected categories. Total damage estimates are a few million. There were no reported injuries or fatalities.
Flash Flood, Cuyahoga
- When
- May 28, 11:00 PM EST to May 29, 12:12 AM EST
- Where
- Cuyahoga County, 1.66 mi SSE of Brecksville to 3.31 mi WNW of Brooklyn Hgts
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 41.300, -81.612
Heavy rain moved across north central Ohio around 4 PM. This storm produced up to 2 inches of rain in about an hour resulting in flash flooding. In Brooklyn Heights Brecksville Road was flooded with 2 feet of water and closed. Intersection of Greenhaven and Weise Road was flooded in the town of Brecksville.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Kansas, May 28, 2019$26 million · EF4 · 4 events
- Tornadoes and Hail in Kansas, May 28, 201916 injured · EF3 · 22 events
- Tornado and Flash Flooding in Pennsylvania, May 28, 2019$5.2 million · EF0 · 81 events
- Tornadoes and Hail in Kansas, May 28, 2019$450,000 · EF2 · 6 events
- Tornado and Flash Flooding in Missouri, May 28 to 29, 2019$20,000 · EF2 · 35 events
- Flash Flooding and Flooding in Iowa, May 28 to 29, 2019$1.9 million · 1.25 in hail · 21 events
- Tornado and Hail in Pennsylvania, May 28, 2019EF2 · 30 events
- Tornadoes and Hail in Pennsylvania, May 28, 20191 injured · $181,000 · EF1 · 28 events
- Tornado and Flash Flood in Kansas, May 28, 2019$100 · EF2 · 7 events
- Hail and Damaging Winds in Pennsylvania, May 28, 2019$111,000 · 4 in hail · 45 events
- Tornadoes and Damaging Winds in Ohio, May 28, 2019$86,000 · EF1 · 5 events
- Tornado and Hail in Ohio, May 28, 2019$50,000 · EF1 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820924, 829803.